Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Numerical testing of the stability of viscous shock waves


Author: Leon Q. Brin
Journal: Math. Comp. 70 (2001), 1071-1088
MSC (2000): Primary 35B35, 65L70, 35-04; Secondary 35L65
Published electronically: November 27, 2000
MathSciNet review: 1710652
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

A new theoretical Evans function condition is used as the basis of a numerical test of viscous shock wave stability. Accuracy of the method is demonstrated through comparison against exact solutions, a convergence study, and evaluation of approximate error equations. Robustness is demonstrated by applying the method to waves for which no current analytic results apply (highly nonlinear waves from the cubic model and strong shocks from gas dynamics). An interesting aspect of the analysis is the need to incorporate features from the analytic Evans function theory for purposes of numerical stability. For example, we find it necessary, for numerical accuracy, to solve ODEs on the space of wedge products.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 35B35, 65L70, 35-04, 35L65

Retrieve articles in all journals with MSC (2000): 35B35, 65L70, 35-04, 35L65


Additional Information

Leon Q. Brin
Affiliation: Southern Connecticut State University, Department of Mathematics, New Haven, Connecticut 06515
Email: brin@southernct.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-00-01237-0
PII: S 0025-5718(00)01237-0
Received by editor(s): January 4, 1999
Received by editor(s) in revised form: June 24, 1999
Published electronically: November 27, 2000
Article copyright: © Copyright 2000 American Mathematical Society